Heavy Snow, Comanche
- When
- January 10, 5:30 AM CST to 8:15 PM CST
- Where
- Comanche forecast zone
- Reported by
- Public
- Coordinates
- 31.948, -98.558 (the zone’s center; the record gives no point)
Snowfall totals averaged 4-7 inches across the county.
A Heavy Snow event, triggered by a large upper level low, unfolded across mainly the southern half of FWD CWA. The highest snowfall totals accumulated along and south of Interstate 20 and west of Interstate 35.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A Heavy Snow event, triggered by a large upper level low, unfolded across mainly the southern half of FWD CWA. The highest snowfall totals accumulated along and south of Interstate 20 and west of Interstate 35. A band of 8-9 of snow fell in an area from Stephenville to Mosheim. The highest snowfall total of 9 inches was reported in Mosheim (far southern Bosque County). A secondary band of 6-8 inches of snow also fell from Hearne to Palestine. Throughout the event, temperatures largely remained in the lower 30s. Thus, the impacts were very minimal from this snow event. Some travel impacts due to snow-covered roads, some downed tree branches, and downed power lines causing some power issues were the extent of impacts due to the snow. In addition, schools and government buildings/businesses did close for at least a day in many locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 10, 5:19 AM CST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 519 AM CST Sun Jan 10 2021 ...New Short Term, Aviation... .SHORT TERM... /NEW/ Update: Current Radar and surface observations show and extensive area of mainly light snow extending across West Texas into the Concho Valley and portions of Central Texas. A brief mix of rain and snow is likely as it moves into the western portion of the CWA before transitioning to all snow. This trend is consistent with the current forecast. Ahead of the snow area, some light radar returns were noted across much of the forecast area but not much precipitation was reaching the ground. However, the lower levels of the atmosphere were beginning to saturate, reflected in the lowering cloud bases. The combination of increasing large scale lift, cooling aloft and moistening/cooling low levels will result in an increase in the snow area and intensity through the morning hours, especially across Central Texas. The current forecast appears to be right on track and we see no reason to make any significant changes. We will however add Henderson County and Anderson County to the Winter Storm Warning and also add Van Zandt County to the Winter Weather Advisory where snowfall totals are expected to be slightly higher than previously thought as per high resolution model output. (See previous discussion below for more details) 79 Previous Discussion: /Through Sunday night/ Our highly anticipated low pressure system has finally entered the Lone Star State late this evening, bringing some light snow to southwest Texas. Some light rain has also developed across South and Central Texas this evening due to increasing isentropic ascent. The only changes necessary to the overnight period of the forecast will be to add some low rain chances to the Central Texas counties. This precipitation will fall as liquid rain and surface temperatures will remain above freezing so we do not anticipate any freezing/frozen precipitation across our Central Texas counties through at least 4 AM. As we head toward sunrise, the light rain across Central Texas should begin to mix with light snow as the column begins to cool due to dynamic and evaporative processes. We are gaining more confidence in our forecast for Sunday as most of the high resolution model solutions are in decent agreement. Of course there is still considerable variability in the forecast snow amounts and this is understandable based on the complexity of factors that go into these model outputs. What the models do tell us is that the locations that are most likely to see accumulating snow are within our current Winter Storm Warning and that lesser amounts are likely north and and northeast of the Warning. Therefore, we will leave the current Warning, Advisory and Watch configured the same for this update and also leave the timing and amounts largely unchanged. One thing to keep in mind is that this is a very dynamic and cold system for Texas and many of the high res models continue to indicate a convective element, therefore, it is very possible that some isolated areas could see higher totals and impacts than the majority of the area. Unfortunately, it is very difficult if not impossible to predict these areas with any accuracy even 12 hours into the future. Another factor that is uncertain is exactly what the near surface temperatures will be since it is difficult to quantify exactly how much evaporative cooling will occur. We anticipate that most locations will remain above freezing through the day Sunday, but locations that see heavier snow bands may see more wetbulbing and colder temperatures. In addition, the rate at which the snow could fall may result in slushy accumulations on roadways, even with temperatures above freezing. Much of the precipitation should decrease or end Sunday evening with the departing upper low, however, it still appears that some wrap around light snow will be likely, mainly north of the I-20 corridor. These areas may actually receive the most snow in this second wave and it actually may cause more impacts since temperatures will be below freezing. This is why we will run the Warnings/Advisories through 6 AM Monday. 79 && .LONG TERM... /Issued 319 AM CST Sun Jan 10 2021/ /Monday Onward/ A cold start to the week is expected across North and Central Texas as the upper low responsible for the weekend weather exits the region. Morning low temperatures are expected to range from the low 20s to low 30s, but should warm into the low 40s by Monday afternoon. Effective radiational cooling will result in the coldest night of the week, with low temperatures tumbling into the 20s region wide Monday night. There is also a potential for freezing fog development across portions of the Big Country and Central Texas overnight due to saturated soils from recent precipitation, clear skies, and light winds. Another cool and rain-free day is expected on Tuesday with high temperatures a few degrees warmer as surface winds become southwesterly. Similar to Monday night, radiational cooling will allow lows to dip below freezing once again. The warming trend will continue through Thursday, with highs warming into the 60s Thursday afternoon. An upper level trough moving into the northern US will send a dry cold front across the region late Thursday night into Friday. The coldest air is expected to remain well north and east of our region, so temperatures on Friday and Saturday will still remain slightly above-normal in the upper 50s and low 60s. Another approaching upper level system may result in increasing rain chances to end the weekend. Garcia && .AVIATION... /NEW/ /12Z TAFs/ ...See Short Term discussion above for the meteorological explanation of the conditions described below... Ceilings have been steadily lowering across the region through the morning as anticipated but have remained VFR. We expect ceilings to lower below 3000 ft as the precipitation moves in from the west, likely between 14Z and 16Z. A rain/snow mix will be the initial precipitation type but a transition to all light snow is more likely between 17Z and 18Z. Ceilings at this time should also fall below 1000 ft along with some visibility restrictions between 2 and 4 miles. These IFR conditions will likely linger through the night, but the light snow should come to an end during the evening in Waco and between 06Z and 09Z at the Metroplex TAF sites. A north to northeast wind will continue between 6 to 11 knots. 79 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 36 32 46 29 52 / 90 30 0 0 0 Waco 34 26 43 25 49 / 100 40 0 0 0 Paris 38 31 45 28 51 / 40 40 0 0 0 Denton 36 33 47 24 54 / 80 30 0 0 0 McKinney 37 33 46 27 52 / 70 30 0 0 0 Dallas 37 31 46 30 54 / 90 40 0 0 0 Terrell 36 30 45 26 51 / 90 50 0 0 0 Corsicana 35 30 44 29 51 / 100 50 0 0 0 Temple 33 26 42 24 49 / 100 40 0 0 0 Mineral Wells 35 26 44 23 52 / 90 30 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 6 AM CST Monday for TXZ115>117- 129>133-135-141>148-156>162-174-175. Winter Weather Advisory until 6 AM CST Monday for TXZ100>103- 118>122-134. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 322 AM CST Sun Jan 10 2021 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-110930- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 322 AM CST Sun Jan 10 2021 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Heavy snow will be possible beginning shortly before sunrise this morning along and west of HWY 281. The heavy snow will move eastward through the day, mainly south of I-20. A Winter Storm Warning is in effect starting 6 AM Sunday through 6 AM Monday for areas south of I- 20. Along the I-20 corridor from Fort Worth eastward, snowfall totals of up to 2 inches will be possible. A Winter Weather Advisory has been issued for this area. The highest snow totals are expected to remain across western portions of Central Texas. 4-6 inches of snow are expected, with isolated amounts of up to 8 inches. The heavy snow may cause hazardous travel conditions. Any liquid on the roads will likely freeze tonight, leading to additional slick spots. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
22 heavy snow. Local standard time, as filed.
Snowfall totals averaged 4-7 inches across the county.
Snowfall totals averaged 6-8 inches across the county.
Snowfall totals ranged from 2-4 inches across the county with the highest totals in the eastern half of the county.
Snowfall totals ranged from 2-4 inches across the county with the highest totals in the north and northeastern parts of the county.
Snowfall totals averaged 5-8 inches across the county.
Snowfall totals averaged 5-8 inches across the county.
Snowfall totals averaged 3-5 inches across the county.
Snowfall totals averaged 3-5 inches across the county with the highest totals in the southern portions of the county.
Snowfall totals ranged from around 4 inches in the southern part of the county to nearly 8 inches of snow in the northern part of the county.
Snowfall totals ranged from 5-9 inches across the county. The highest reported total of 9 inches was the highest for the event and was reported in Mosheim in the far southern corner of the county.
An average of 4 inches of snow was reported across the county.
An average of 4-7 inches of snow was reported across the county; however, the far western corner of the county may have received nearly 9 of snow.
An average of 4-6 inches of snow was reported across the county with the highest totals in the western portions of the county.
Snowfall totals ranged from 3-7 inches across the county.
Snowfall totals ranged from 3-7 inches across the county.
An average of 3-5 inches of snow was reported across the county.
An average of 4-7 inches of snow was reported across the county.
An average of 4-5 inches of snow was reported across the county.
An average of 5-7 inches of snow was reported across the county.
An average of 3-6 inches of snow was reported across the county.
An average of 5-7 inches of snow was reported across the county.
An average of 3-5 inches of snow was reported across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937021, 937025, 937016, 937017, 937018, 937022, 937026, 937027, 937015, 937019, 937014, 937013, 937020, 937023, 937024, 936986, 937004, 937012, 936988, 936984, 936987, 936985.